Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 39, NWS Goodland, KS

May 8, 2013Gove County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 8, 2013, 8:30 PM CDT for Gove County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2013, 8:30 PM CDT (01:30 UTC)
Expired
May 8, 2013, 9:30 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gove County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 2:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2013-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2013-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

373 
WUUS53 KGLD 090130
SVRGLD
KSC063-090230-
/O.NEW.KGLD.SV.W.0039.130509T0130Z-130509T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
830 PM CDT WED MAY 8 2013

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 930 PM CDT

* AT 829 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES
  SOUTHEAST OF GOVE...AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GOVE...QUINTER...PARK AND GRAINFIELD.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 93 AND 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 10016 3869 10050 3871 10059 3913 10050
      3910 10014 3870 10015
TIME...MOT...LOC 0130Z 203DEG 10KT 3883 10039

HAIL...1.00IN
WIND...60MPH

$$

LOCKHART/AWERTZ
1 follow-up statement
022 
WWUS53 KGLD 090155
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT WED MAY 8 2013

KSC063-090205-
/O.CAN.KGLD.SV.W.0039.000000T0000Z-130509T0230Z/
GOVE KS-
855 PM CDT WED MAY 8 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GOVE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3869 10016 3869 10050 3871 10059 3913 10050
      3910 10014 3870 10015
TIME...MOT...LOC 0155Z 206DEG 19KT 3900 10028

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:30 PM CDT, 2 hours earlier.

Area forecast discussion, May 8, 6:30 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT WED MAY 8 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 235 PM MDT WED MAY 8 2013

AN ELONGATED LOW PRESSURE WILL EXTEND FROM THE DESERT SOUTHWEST INTO
THE CENTRAL PLAINS TONIGHT AND THURSDAY. SURFACE LOW PRESSURE WILL
BE OVER THE TEXAS PANHANDLE TONIGHT. THIS LOW PRESSURE WILL SHIFT
SLOWLY SOUTH AS HIGH PRESSURE MOVES INTO THE CENTRAL PLAINS
THURSDAY.

WATER VAPOR IMAGERY INDICATES A STRONG SHORTWAVE MOVING ACROSS THE
FA TONIGHT. PLAN TO GO WITH HIGH POPS ACROSS THE SOUTHERN FA WHERE A
WARM FRONT IS FOCUSING CONVECTION AND ALSO WHERE A SEVERE
THUNDERSTORM WATCH 148 CONTINUES UNTIL 03Z. DYNAMICS SHIFT TO THE
SOUTH AND WEST THURSDAY AS THE UPPER LOW ELONGATES EVEN MORE. CHANCE
POPS WILL BE OVER THE SOUTHWEST WITH SLIGHT CHANCE POPS ACROSS THE
NORTHEAST FA. ALSO INSTABILITY DECREASES SO WITH ONLY HAVE ISOLATED
THUNDER WITH SHOWERS THURSDAY.

MIN TEMPERATURES TONIGHT WILL COOL TO THE MID 40S IN EASTERN
COLORADO WITH LOWER 50S ELSEWHERE ACROSS THE FA. MAX TEMPERATURES
SHOULD RISE INTO THE LOWER TO MID 60S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 255 PM MDT WED MAY 8 2013

WEATHER PATTERN DURING THIS PERIOD WILL TRANSITION FROM THE
CURRENT UPPER LOW/TROUGH TO A BROAD FLAT RIDGE BY EARLY NEXT WEEK.

UPPER TROUGH ASSOCIATED WITH CURRENT SLUGGISH UPPER SYSTEM WILL
MOVE SLOWLY SOUTH OUT OF THE FORECAST AREA THURSDAY NIGHT AND
FRIDAY TAKING PRECIP CHANCES WITH IT. AT THE SURFACE...CANADIAN
HIGH PRESSURE WILL BUILD INTO THE CENTRAL HIGH PLAINS FRIDAY AND
FRIDAY NIGHT. EARLY SATURDAY...BOTH EC AND GFS SHOW A FAST-MOVING
UPPER LEVEL SHORT WAVE TROUGH ZIPPING SOUTHEAST FROM THE NORTHERN
PLAINS INTO THE MID MISS VALLEY. THIS WILL SEND A REINFORCING
SHOT OF COOLER AIR FOR SATURDAY...BUT ANY COOLDOWN SHOULD BE BRIEF
WITH HIGH TEMPS REBOUNDING INTO THE 70S FOR SUNDAY AFTERNOON.

EARLY NEXT WEEK AN UPPER RIDGE BUILDS OVER THE ENTIRE AREA WITH
HIGH TEMPS WARMING WELL INTO THE 80S AND POSSIBLY APPROACHING 90
DEGREES BY TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 525 PM MDT WED MAY 8 2013

KGLD...THUNDERSTORMS WILL IMPACT THE TERMINAL THROUGH ABOUT MID
EVENING. HOWEVER BASES WILL BE RELATIVELY HIGH AND ONLY IMPACT
WILL BE SOME GUSTY WINDS. ACTIVITY WILL TAPER OFF TO SCATTERED
RAIN SHOWERS/LIGHT RAIN AFTER DARK WITH PRECIPITATION EXPECTED TO
END BY 06Z. OVERNIGHT...STRATUS EXPECTED TO RETURN TOWARDS SUNRISE
WITH IFR CIGS WELL INTO THURSDAY MORNING. CIGS WILL GRADUALLY LIFT
BY MID DAY THURSDAY.

KMCK...PESSIMISTIC THAT THUNDERSTORMS WILL MAKE IT ALL THE WAY TO
KMCK AND LEFT OUT OF TAFS. THINK GREATER IMPACT TO AVIATION WILL
COME OVERNIGHT WITH RETURN OF STRATUS AND LOW CIGS...WHICH WILL
PERSIST THROUGH THURSDAY MORNING BEFORE GRADUALLY LIFTING BY
EARLY THURSDAY AFTERNOON.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...DLF
AVIATION...024
Hazardous weather outlook, May 8, 11:45 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED MAY 8 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED MAY 8 2013 /1145 AM CDT WED MAY 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST
THIS AFTERNOON AND EVENING PRODUCING STRONG TO SEVERE
THUNDERSTORMS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
SOUTH OF A LINE FROM CHEYENNE WELLS COLORADO TO COLBY AND HILL CITY
KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.
THERE IS A SMALL THREAT FOR TORNADOES SOUTH OF A LINE FROM
TRIBUNE TO LEOTI AND GOVE. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, May 8, 2:35 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
135 PM MDT WED MAY 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     9 NNE KIT CARSON        38.88N 102.73W
05/08/2013  M57 MPH          CHEYENNE           CO   CO-OP OBSERVER

&&

DLF
Special weather statement, May 8, 3:19 PM CDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
219 PM MDT WED MAY 8 2013

COZ091-092-082115-
CHEYENNE COUNTY-KIT CARSON COUNTY-
219 PM MDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF FIRSTVIEW...MOVING NORTH AT 10
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3957 10315 3957 10279 3939 10259 3904 10220
      3862 10206 3861 10318
TIME...MOT...LOC 2020Z 164DEG 11KT 3894 10258

LOCKHART/AWERTZ
Special weather statement, May 8, 5:03 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT WED MAY 8 2013

KSZ027-041-082300-
GREELEY-WALLACE-
403 PM MDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF HORACE...MOVING NORTHEAST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3913 10159 3827 10157 3826 10204 3913 10204
TIME...MOT...LOC 2203Z 246DEG 19KT 3838 10196

LOCKHART/AWERTZ
Special weather statement, May 8, 6:36 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT WED MAY 8 2013

KSZ042-090030-
WICHITA-
636 PM CDT WED MAY 8 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYDIA...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3869 10155 3869 10114 3826 10113 3826 10151
TIME...MOT...LOC 2336Z 271DEG 21KT 3830 10128

LOCKHART/AWERTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:34 PM CDTSevere Thunderstorm WarningGLDGove56 min
May 8, 8:58 PM CDTSpecial Weather StatementGLDGove32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.